WebMD
Font Size
A
A
A

Tardive Dyskinesia

Tardive dyskinesia causes a person to repeat the same movement over and over without being able to stop. This problem is caused by taking neuroleptic or antipsychotic medicines—used for mental health, nerve, and stomach problems—over a long period of time.

Symptoms are usually mild. The most common ones include sticking out the tongue, smacking the lips, or grimacing. These symptoms often go away after the medicines are reduced or changed.

Tardive dyskinesia is more common in adults who have been on higher doses of these medicines for a longer time. But this problem can develop in anyone taking these medicines.

By Healthwise Staff
Primary Medical Reviewer Sarah Marshall, MD - Family Medicine
Specialist Medical Reviewer Lisa S. Weinstock, MD - Psychiatry
Current as of March 8, 2013

WebMD Medical Reference from Healthwise

Last Updated: March 08, 2013
This information is not intended to replace the advice of a doctor. Healthwise disclaims any liability for the decisions you make based on this information.